Can Hyaluronidase Help W/ Swelling 11 Months Post Sculptra Trtment Under Eyes? (photo)
- Asked by AnMaCi
- 2 years ago
47 yr old, model @ Sculptra RN training by plastic surgeon who wanted to inject along the lower orbital bone. I hesitate, is that appropriate since Sculptra is not indicated for use there. He reassured me, he has done this many times w/ good results. Swelling 11 mos post trtmnt. MD offers hyaluronidase-pocket of swelling seems to be "stuck" w/in tissue. 72 hours post trtmnt, swelling only slightly better. What if it doesn't completely resolve?
Never allow anyone to inject Sculptra® into your face.
Never allow anyone to inject Sculptra® into your face. At one time it was considered an important agent in managing facial fat loss in HIV+ patients. Prior to FDA approval, it was used in a clandestine manner. In clinical trials evaluating this agent for correction of fat loss in HIV+ patients although the study patients were for the most part satisfied, up to 50% of the injected individuals developed some degree of lumpiness in the treated areas. Furthermore, these lumps are often far from invisible. Nevertheless, Sculptra® received rapid track compassionate release approval from the FDA for use in patients with HIV. The panelists on the General and Plastic Surgery Device panel were strongly unanimous in limiting approval only for patients with HIV. At the FDA hearing, not one histologic slide showing the fate of Sculptra upon implantation was shown. Again, how can an agent gain approval without scientific data supporting its application?According to the European literature the consequences of Sculptra® in the normal host has been very problematic (foreign body granulomas, infections, etc.).In 2000, at the World Congress of Dermatology in Paris, Pierre Andre reported cystic, nodular, and granulomatous lesions when this agent was used in individuals with normal immune functioning (non-HIV+ patients). Additionally, long-term allergic reactions have since been described, which are very difficult to manage. In another report concerning its aesthetic use in 100 patients with normal immune functioning, 20% of the treated individuals experienced significant adverse reactions. Obviously, this product is not immunologically inert as the manufacturer stated. Foreign body granulomas are being seen with this agent in HIV-positive as well as immunocompetent patients.While the manufacturer as well as investigators claim this product produces neocollagenesis or new collagen this is not what is seen under the microscope. On biopsy one sees a severe immune reaction to the product. Never let anyone inject this in your face and hyaluronidase is useless since this is not a hyaluronic acid filler!
No Hyaluronidase for Sculptra
Hyaluronidase only works to break down Hyaluronic acid type fillers (Juvederm, Restylane, Perlane) Sculptra is not a "filler" but a collegian stimulate so it will not be affected by Hyaluronidase.
Will hyaluronidase help sculptra bumps under the eyes?
no, they wont. Simply because Sculptra is not made from hyaluronic acid so there is no way that the enzyme is going to help. Sculptra nodules may be surgically removed (I published an article on this in Drugs in Dermatology) or they can be treated with injections of cortisone.
Web reference: http://www.palmbeachcosmetic.com
Sculptra cannot be removed with hyaluronidase
I am so sorry to hear about your experience. Hyaluronidase is a great option for the uncommon complication of hyaluronic acid fillers such as Restylane, Perlane and Juvederm. It will dissolve those products and return your facial contours to their normal pre-injection shape. However, Sculptra is a different product entirely and will not be dissolved by hyaluronidase. Rarely, Sculptra can result in nodules and these contour deformities can be surgically removed improving the appearance. However, it doesn't sound like you have this issue. On the plus side, Sculptra is not "permanent" and with tincture of time the effects of injection should resolve without further treatment. This is a great product and if you wanted to pursue future treatment to other areas of your face I wouldn't discourage you. I hope this resolves in short order.
Thank you for your question.
Stephen Weber MD, FACS
Web reference: http://weberfacialplasticsurgery.com/sculptra/
Swelling from Sculptra treatment
Now that you are 11 months post Sculptra treatment, what you see is no longer swelling but is your final result. The periorbital area is very tricky to inject because of the relatively small distance between the skin and the underlying bone. Since the collagen response from Sculptra treatments will vary from one person to another, treatment in this area is risky, even with an experienced injector. Sculptra is not a hyaluronic acid filler so hyaluronidase is unlikely to have much effect. There is little option other than waiting for it to dissolve. Massaging the area daily may help to speed things up a bit.
Hyaluronidase does not dissolve Sculptra
Hyaluronidase dissolves hyaluronic acid dermal fillers, like Juvederm, Restylane and Perlane. Sculptra is not really a filler. It is a biostimulator. It is composed of poly-L-lactic acid, a relative of sutures placed inside the skin when an excision is performed. It is also a relative of alpha hydroxy acids.
Sculptra particles stimulate new collagen deposition around themselves. The only way to remove Sculptra particles is for the body to dissolve them naturally.
You are right. Sculptra is not recommended for injection in the circular muscles of the face, those around the eyes (orbicularis oculi) and those around the mouth (orbicularis oris).
The reason your under-eye areas looked better after hyaluronidase injection is most likely that it dissolved some of your native hyaluronic acid in the surrounding area. That should be redeposited back after 2-3 weeks.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.